WIAS Preprint No. 1129, (2006)

Regularity of elastic fields in composites



Authors

  • Knees, Dorothee
  • Sändig, Anna-Margarete

2010 Mathematics Subject Classification

  • 35B65 74B05 35L55 35J60 49N60 74B20 74R10

Keywords

  • regularity, elasticity, composite, stress singularity, Ramberg-Osgod model

Abstract

It is well known that high stress concentrations can occur in elastic composites in particular due to the interaction of geometrical singularities like corners, edges and cracks and structural singularities like jumping material parameters. In the project C5 "Stress concentrations in heterogeneous materials" of the SFB 404 "Multifield Problems in Solid and Fluid Mechanics" it was mathematically analyzed where and which kind of stress singularities in coupled linear and nonlinear elastic structures occur. In the linear case asymptotic expansions near the geometrical and structural peculiarities are derived, formulae for generalized stress intensity factors included. In the nonlinear case such expansions are unknown in general and regularity results are proved for elastic materials with power-law constitutive equations with the help of the difference quotient technique combined with a quasi-monotone covering condition for the subdomains and the energy densities. Furthermore, some applications of the regularity results to shape and structure optimization and the Griffith fracture criterion in linear and nonlinear elastic structures are discussed. Numerical examples illustrate the results.

Appeared in

  • Multifield Problems in Solid and Fluid Mechanics, R. Helmig, A. Mielke, B. Wohlmuth, eds., vol. 28 of Lecture Notes in Applied and Computational Mechanics, Springer, Heidelberg, 2006, pp. 321--350

Download Documents